PDA

View Full Version : Restless Legs & More



Ginger W.
08-02-2008, 07:20 PM
Just need to check in with others to see if any of you have struggled with the following post-surgery issue: restless legs and little waves of sensation that get you wanting to constantly shift positions, even when you are dead tired.

At first, I thought these sensations were a result of discontinuing Zanaflex, a muscle relaxer. (I never felt that Zanaflex did much to help me.) However, it wasn't an symptom of medication withdrawal and I continue to have flare ups with this problem. It's sort of like the nerves in my legs begin firing and I can't turn them off. I even feel this sensation in other parts of my body, but I feel it the strongest in my legs. When it gets going, my ability to sleep or even rest is diminished.

I'm two months out from surgery and the only medication I take is Lyrica. I discontinued my other medications, because the pain around my surgery site has almost gone away. It's just this jumpy sensation that drives me nuts.

I do believe the problem is worse in the evening, especially if I've overextended myself.

So, the question is, have any of you post-surgery friends gone through this?

Susie*Bee
08-02-2008, 08:24 PM
Ginger-- so sorry you are having this trouble! I have no idea if it could be similar, but I'll share anyway. When I was about 5 weeks post-op I started having really strong pain in my legs, especially when I went to bed-- and I couldn't sleep because of it becase it continued all night -- or so it seemed. It was mostly (generated from?) the area behind my knees, but also radiating up and down from there. It was so bad I went up to see my surgeon (2 hours away)-- and after ruling out any serious problems, he had me start taking Neurontin (gabapentin)-- and that solved the problem. I hope you find relief soon. It's so rotten when you can't get the sleep you need.

loves to skate
08-02-2008, 09:43 PM
Hi Ginger,

I also suffer from restless leg syndrome.:( Actually I had it occasionly for maybe 5 or more years, but it wasn't troublesome (I lost some sleep, but not a lot) until I had my surgery. Sometime around 2 1/2 months post-op, about the same time that I was able to ween myself off of the oxycondone is when it really got bad (almost every night for several hours). Dr. Rand gave me a prescription for Gabapentin and I take 300mg at suppertime and another 300mg about 9PM. It worked almost immediately for me once I started taking 2 capsules/day. Every so often, I feel it breaking through, but that is usually when life happens and I don't get to take regular walks. For some reason, the exercise seems to make a difference for me. Also the nerve pain in my leg increases in the evening and the Gabapenta helps with that. Maybe your Dr. could switch you from the Lyrica to the Gabapentin. They both are supposed to do the same things, but everyone reacts to meds differently.

I hope you can get some relief soon. It definitely is impossible to get any sleep when the RLS occurs at a time when you need sleep the most.

Sally

theizzard
08-03-2008, 12:38 PM
if you were taking narcotics and stopped them you might still be going through withdrawal or paws. (post acute withdrawal syndrome) you get that I think if you stop taking them too quickly and have been taking them a long time. you are describing what i feel every day if i wait too long for my morning oxycontin. it's a horrible feeling. plus, when i had my first hip replacement surgery, i had terrible rls for about six weeks after surgery and it was much worse at night. my two cents. they do have medication for rls you can get from your gp.
avis

Ginger W.
08-04-2008, 11:42 AM
You know, I WAS taking six Ultraset a day during the year before my surgery. They continued with that dosage after surgery, along with various other medications. Perhaps it WAS an extended adjustment to withdrawing from Ultraset and other stuff. Can it take two or three weeks for you to get over the symptoms associated with withdrawing medication?

However, I am guessing that probably isn't the only issue with my leg pain. Yes, Susie! I can pinpoint some pain behind the knees. It just seems odd to get leg pain as a result of a spinal surgery.

Susie*Bee
08-04-2008, 11:59 AM
Ginger-- Hopefully you'll get it figured out and worked out... and yes, I thought it was strange to have pain in my legs. It was almost like intense cramping, but not quite. It was a piercing pain rather than dull ache. When I went up to see my surgeon they did ultrasound to rule out blood clots, etc. Really, the gabapentin (Neurontin) did the trick and I took it for about 4 months, weaning of it towards the end. Let us know what happens with you. And give me a call again sometime! It was really nice talking with you! :) Susie